I am a senior attending Cato-Meridian High School, where I am an honors student. I am a multi-sport athlete who comes from a very loving and caring family. My neighborhood is in a very rural area in the town of Conquest, where my neighbors are all family. My goal in life has always been to become a registered nurse and to be able to help others. Throughout my high school years, I have taken every medical-based elective that has been available. During my sophomore year, my teacher offered CPR and Narcan training as an extra unit. I, of course, took the opportunity to do so because of my passion to help others. I never imagined that I would actually be putting those skills to use, especially at the age of 16.
One summer day, I had just gotten home from a long softball tournament expecting to spend the remainder of my night resting up. Unfortunately, that was not how the night ended up going. I was sitting on my bed when my father came running into my room claiming that a man next door had dropped due to an overdose. I went into the kitchen to get a look at what was going on. Once I realized what was happening, I ran into my room to get my Narcan kit. I booked it over to the neighbor’s house with my parents following closely behind. When I arrived, I saw that this man had gone into full arrest. He was unresponsive. No pulse. No breathing.
People are also reading…
I administered the first dose of Narcan while instructing the two men assisting me on how to properly perform CPR. The first dose seemed to have no effect. I administered the second dose. We continued with CPR because there was no heart rate. After about a minute, the man started to gurgle and he gained a faint pulse with a shallow breathing rate. After about 10 minutes, the medics arrived and took over. There were a total of three overdoses that night, all in the same town, all within a mile radius.
One fall day a couple months later, I had run a cross-country meet and was on my way home with my mother. We were having a normal conversation when my mother got a call from my aunt. She had called to tell us that there was possibly another overdose at our neighbor’s. My mother and I were just pulling into our driveway. She made sure to tell me that I didn't have to do this again. I explained to her that I did have to do this again, and I ran inside to grab my Narcan.
I arrived at the neighbor’s house again, expecting to see another stranger. It was no stranger. This time it was someone I knew, someone I used to see play in their yard with their kids. I entered the bedroom, where he was lying unconscious on the floor. I yelled out to him, asking if he was OK, but he was unresponsive. As I was looking at him, I could see he had blue lips and a foaming drool dripping down his face. I administered the first dose of Narcan. No response. I administered the second dose of Narcan. No response. In between the administration of the first and second dose, my neighbor is on the phone with 911 informing them of what was happening. The 911 responders were instructing me on what to do and how to do it. They had me doing compressions every 30 seconds, but still no response. The sheriff's office arrived about 20 minutes later. The police had gotten there before the paramedics, and they took over with the compressions.
The person who was my first Narcan experience has been said to have survived, which I am so grateful for. The second person, however, did not make it. He died in the house that night before getting taken away. He left behind his two beautiful children because of an overdose. Those babies have to live the rest of their lives without a dad because of an overdose. Drugs are a real issue. They strip people of their lives, their families and their friends.
I've had a lot of people ask me questions about the overdose emergencies I had experienced. Most commonly, people like to ask, "How are you?" or, "How did this make you feel?" In all honesty, I don't know. I can't understand how anyone could possibly know how to feel about something like that. I don't think of myself as a "hero" or a "one-of-a-kind kid." I feel that what I did, every person would have thought to do. In my mind, everyone has the right to life. I did what was right and necessary at that time.
Through my experiences, I have learned that all it takes is 12 minutes for someone to lose their life to an overdose. Overdoses are real. In rural areas, like mine, we have volunteer medics but no ambulances. It takes at least 10 minutes for an ambulance to reach a house out in places like these. I feel that rural areas have become more overwhelmed with drug abuse, and many overdoses end in death. I think part of the issue is that rural areas don't have a great sense of education on drugs and overdoses. I believe people need to have the option to become more educated on issues like this. People have a right to life. People need to be able to help save others.
Julia Wilson is a resident of Conquest. She received a proclamation from the Cayuga County Legislature for her courageous actions, declaring Nov. 22, 2022, as Julia Wilson Day. For more information on HEALing Cayuga, which coordinates the countywide substance use response to reduce overdose deaths through the implementation of evidence-based practices, call (315) 253-1522 or email email@example.com.